Hail, Payne
- When
- April 7, 6:13 PM CST
- Where
- Payne County, 8 mi SW of Stillwater
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.038, -97.161
Although the day started off cool with temperatures in the 50s and dew point temperatures in the 30s and 40s, significant changes happened by afternoon. A warm front moved north out of Texas, bringing with it temperatures that warmed into the 70s and lower 80s, and dew point temperatures in the 50s and lower 60s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Although the day started off cool with temperatures in the 50s and dew point temperatures in the 30s and 40s, significant changes happened by afternoon. A warm front moved north out of Texas, bringing with it temperatures that warmed into the 70s and lower 80s, and dew point temperatures in the 50s and lower 60s. Thunderstorms formed over western north Texas by mid afternoon, quickly becoming supercellular. Other thunderstorms developed farther north in parts of central Oklahoma by late afternoon and early evening. These storms produced large hail. Thunderstorms lasted well after midnight on the 8th, with large hail and strong, damaging winds continuing. Monetary damages were estimated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 7, 1:46 PM CST, 4 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 246 PM CDT MON APR 7 2008 .DISCUSSION... BUSY EVENING EXPECTED AS SCENARIO SETTING UP FOR SEVERE CONVECTION TO IMPACT A GOOD PART OF THE AREA. THROUGH THE EVENING HOURS AS LLJ SETS UP... LOW LEVEL SHEAR IS IMPRESSIVE AND COULD SEE TORNADIC SUPERCELLS DEVELOP FROM PORTIONS OF SW INTO CENTRAL SECTIONS OF OKLAHOMA. SYSTEM WILL TRAVERSE THE AREA OVERNIGHT AS COLD FRONT PUSHES SOUTH... WITH SEVERE WX LIKELY TO CONT THROUGH THE NIGHT. COULD SEE SOME STRONG STORMS TUE AFTN ACROSS SE BEFORE COLD FRONT CLEARS THE AREA. FRONT STALLS TO OUR SOUTH ON WED WITH WAA PRECIP DEVELOPING OVER WEST TX AND OK AHEAD OF NEXT UPPER WAVE/TROUGH. SFC FRONT SETS UP SW TO NE ALONG MID LEVEL FLOW. THIS COULD SET THE STAGE FOR SIGNIFICANT RAIN EVENT ACROSS THE AREA LATE WED INTO THU. ALTHOUGH SEVERE WX COULD OCCUR... APPEARS THAT HEAVY RAIN/FLOODING COULD POSE MORE SIGNIFICANT THREAT. DRIER WX ANTICIPATED FOR NEXT WEEKEND. ONLY CHANGES TO MOS GUIDANCE WAS TO THIS EVENING SFC DEWPOINTS TO BETTER REPRESENT SFC BOUNDARY ACROSS THE AREA. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 56 64 46 62 / 50 30 30 60 HOBART OK 53 63 43 59 / 20 20 20 80 WICHITA FALLS TX 60 74 51 68 / 10 20 40 60 GAGE OK 39 65 39 62 / 40 10 10 70 PONCA CITY OK 49 60 41 62 / 80 40 10 40 DURANT OK 62 74 57 73 / 20 40 60 40 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 11/30
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
320 PM CDT MON APR 7 2008
OKZ004>048-050>052-TXZ083>090-081200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
320 PM CDT MON APR 7 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF WESTERN NORTH TEXAS AND SOUTHWEST THROUGH CENTRAL
OKLAHOMA. A SLIGHT RISK AREA COVERS THE REST OF THE REGION.
LOCATION...
THE MODERATE RISK AREA COVERS LOCATIONS TO THE RIGHT OF A LINE
EXTENDING FROM ADA...TO ARDMORE...TO ARCHER CITY AND SEYMOUR
TEXAS...TO ALTUS AND ELK CITY...EASTWARD TO PERRY. THIS INCLUDES THE
CITIES OF ADA...ARDMORE...LAWTON...WICHITA FALLS...SEYMOUR...
VERNON...ALTUS...CLINTON...WEATHERFORD...OKLAHOMA CITY...AND
STILLWATER.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE NOW THROUGH
THE OVERNIGHT HOURS. THE GREATEST LIKELIHOOD FOR TORNADIC
THUNDERSTORMS WILL OCCUR FROM 5 PM THROUGH MIDNIGHT.
IMPACTS...
HAIL UP TO THE SIZE OF SOFTBALLS...WINDS TO 80 MPH...AND TORNADOES
WILL BE POSSIBLE...PRIMARILY IN THE MODERATE RISK AREA. IN THE
SLIGHT RISK AREA...HAIL TO THE SIZE OF HALF DOLLARS WILL BE THE MAIN
CONCERN.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS.
DISCUSSION...
GULF MOISTURE WILL CONTINUE TO INCREASE ACROSS THE REGION THROUGH
THE LATE AFTERNOON AS AN AREA OF LOW PRESSURE DEEPENS ACROSS THE
TEXAS PANHANDLE. MODERATE TO HIGH LEVELS OF INSTABILITY HAVE
DEVELOPED AHEAD OF A DRY LINE OVER FAR WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS...AND SOUTH OF A WARM FRONT ACROSS THE INTERSTATE-40
CORRIDOR.
DEEP LAYER WIND SHEAR WILL BE MORE THAN SUFFICIENT TO SUPPORT
SUPERCELL THUNDERSTORMS... AND LOW-LEVEL WIND SHEAR WILL BE ADEQUATE
FOR TORNADIC SUPERCELLS. AS THUNDERSTORMS DEVELOP IN THE UNSTABLE
AIRMASS...VERY LARGE AND DAMAGING HAIL...TO THE SIZE OF
SOFTBALLS...AND DAMAGING WINDS IN EXCESS OF 75 MPH...WILL BE
POSSIBLE WITH ANY SUPERCELLS. TORNADOES WILL BE POSSIBLE WITH THE
STRONGEST STORMS IN THE MODERATE RISK AREA...ESPECIALLY THIS EVENING
WHEN A LOW-LEVEL JET DEVELOPS.
MORE WIDESPREAD SHOWERS AND THUNDERSTORMS MAY FORM LATE TONIGHT
NORTH OF THE WARM FRONT ACROSS NORTHERN OKLAHOMA. SOME SEVERE
WEATHER IS POSSIBLE...WITH THE PRIMARY CONCERN BEING LARGE HAIL.
A COLD FRONT WILL MOVE SOUTHWARD ACROSS THE NORTHWEST HALF OF
OKLAHOMA...AND MOST OF WESTERN NORTH TEXAS...OVERNIGHT. THE RISK FOR
SEVERE THUNDERSTORMS WILL END AS THE COLD FRONT MOVES INTO EASTERN
OKLAHOMA TUESDAY MORNING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY APR 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
ELEVATED FIRE WEATHER CONDITIONS WILL BE SEEN OVER A SMALL PART OF
WESTERN NORTH TEXAS...AND SOUTHWEST OKLAHOMA LATE THROUGH EARLY
EVENING AS A DRY LINE APPROACHES FROM WEST TEXAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
LATER IN THE WEEK...THERE ARE INDICATIONS THAT MORE WIDESPREAD
SHOWERS AND THUNDERSTORMS MAY DEVELOP WEDNESDAY AND THURSDAY. THERE
WILL BE THE POTENTIAL OF HEAVY RAIN RESULTING IN LOCALIZED FLOODING.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.
11PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
610 PM CDT MON APR 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 6 NNW DEAN 34.03N 98.39W
04/07/2008 E0.75 INCH CLAY TX AMATEUR RADIO
&&
TAYLORPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
615 PM CDT MON APR 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 5 WSW CHARLIE 34.07N 98.40W
04/07/2008 E0.88 INCH CLAY TX AMATEUR RADIO
&&
TAYLORPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
625 PM CDT MON APR 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM TORNADO 2 WNW ELECTRA 34.04N 98.95W
04/07/2008 WICHITA TX TRAINED SPOTTER
BRIEF TOUCHDOWN NEAR US 287 AND COUNTY LINE ROAD. NO
DAMAGE REPORTED. LOCATION AND TIME ESTIMATED.
&&
TAYLORSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 629 PM CDT MON APR 7 2008 TXZ088-072345- BAYLOR TX- 629 PM CDT MON APR 7 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR COUNTY. A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF LAKE KEMP AT 629 PM CDT...MOVING NORTHEAST AT 25 MPH. THIS STORM IS STRENGTHENING AND IS CURRENTLY CAPABLE OF PEA TO DIME SIZE HAIL AND 50 MPH WINDS. PEOPLE IN BAYLOR COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JAMES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 649 PM CDT MON APR 7 2008 OKZ019-020-080015- LOGAN OK-PAYNE OK- 649 PM CDT MON APR 7 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR LOGAN AND PAYNE COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER LANGSTON AT 649 PM CDT... MOVING NORTHEAST AT 25 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN LOGAN AND PAYNE COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 657 PM CDT MON APR 7 2008 TXZ088-089-080015- ARCHER TX-BAYLOR TX- 657 PM CDT MON APR 7 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER AND BAYLOR COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF WESTOVER AT 657 PM CDT...MOVING NORTHEAST AT 25 MPH. SMALL HAIL AND 50 MPH WINDS ARE LIKELY. FURTHER STRENGTHENING IS POSSIBLE. PEOPLE IN ARCHER AND BAYLOR COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JAMES
The Norman radar (KTLX), 79 km away, was scanning. The volume nearest the first event began at 00:14 UTC.
29 hail, 4 thunderstorm wind. Local standard time, as filed.
A trampoline was blown several feet into the trees. Monetary damages were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97605, 97606, 97607, 97608, 97609, 97610, 97611, 97612, 97613, 97614, 97615, 97616, 97617, 97618, 97619, 97620, 97621, 97622, 97624, 97625, 97626, 97627, 97628, 97629, 97630, 97631, 97632, 97633, 97635, 97636, 97634, 97637, 98509.